Alert archive / Kansas / Special Weather Statements in 2013

Special Weather Statement, NWS Wichita, KS

August 7, 2013Saline County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 7, 2013, 1:08 AM CDT for Saline County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2013, 1:08 AM CDT (06:08 UTC)
Expired
Aug 7, 2013, 2:00 AM CDT
In force
52 min
Issued by
NWS Wichita, KS

County Saline County, KS

The radar

The Topeka radar (KTWX), 108 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3444 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WWUS83 KICT 070608
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
108 AM CDT WED AUG 7 2013

KSZ049-070700-
SALINE-
108 AM CDT WED AUG 7 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...

AT 107 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SALINA...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3897 9737 3893 9737 3892 9738 3891 9737
      3861 9737 3861 9773 3896 9776
TIME...MOT...LOC 0609Z 267DEG 16KT 3883 9757

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:42 AM CDT, 26 minutes earlier.

Area forecast discussion, Aug 7, 12:42 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1242 AM CDT WED AUG 7 2013

.SYNOPSIS...
ISSUED AT 241 PM CDT TUE AUG 6 2013

UPPER LOW REMAINS PLANTED ALONG THE ONTARIO/MANITOBA BORDER WITH
WATER VAPOR IMAGERY SHOWING A SHORTWAVE TRACKING OVER THE NORTHERN
PLAINS. WATER VAPOR ALSO SHOWS ADDITIONAL SHORTWAVE ENERGY LIFTING
NORTH OVER SOUTHERN AZ. THE SURFACE PATTERN IS FAIRLY MESSY WITH A
FEW OUTFLOW BOUNDARIES PRESENT. ONE OF THESE LOOKS TO BE WASHING
OUT ALONG THE KS/OK BORDER. THERE IS ANOTHER ONE AS THE RESULT OF
STORMS OVER EASTERN NEBRASKA WHICH IS TRACKING SOUTH OVER NW KS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 241 PM CDT TUE AUG 6 2013

LIKE LAST EVENING STORMS SHOULD INITIALLY DEVELOP OUT OF WESTERN
KS LATE THIS AFTERNOON/EARLY EVENING ALONG ONE OF THE SURFACE
BOUNDARIES. WHILE CONFIDENT THAT WIDESPREAD HEAVY RAIN WILL NOT BE
LIKELY...ANY OF THE STRONGER STORMS WILL PRODUCE VERY HIGH RAINFALL
RATES AND LIKELY FLOODING. JUST LIKE LAST NIGHT...SEVERE DOWNBURST
WINDS WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. WITHOUT
KNOWING WHERE STORMS WILL INITIATE...HARD TO DETERMINE IF THE BEST
HEAVY RAIN POTENTIAL WILL BE OVER CENTRAL OR SOUTH CENTRAL KS.

STORMS SHOULD BE SHIFTING EAST ON WED WITH THE ATTENTION TURNING
TO THE SHORTWAVE OUT WEST. THERE IS GOOD MODEL AGREEMENT THAT THE
SHORTWAVE CURRENTLY SITUATED OVER SOUTHERN AZ WILL LIFT NORTH AND
EAST AND WILL START TO IMPACT THE FORECAST AREA. THE HEAVY RAIN
OVER THE LAST SEVERAL DAYS HAS BEEN THE RESULT OF MUCH WEAKER
IMPULSES...SO CONFIDENCE IN WIDESPREAD HEAVY RAINFALL INCREASES AS
THIS STRONGER SHORTWAVE STARTS TO IMPACT THE FORECAST AREA. A
TIGHT MID LEVEL BAROCLINIC ZONE WILL DEVELOP WHICH WILL HELP FOCUS
THE HEAVY RAIN...AGIAN...SOMETHING THAT HAS BEEN LACKING THE LAST
SEVERAL DAYS. SO AT THIS POINT CONFIDENCE IS HIGH THAT WE ARE
LOOKING AT WIDESPREAD HEAVY RAINFALL WED NIGHT THROUGH THU WHICH
WILL ALLOW RIVER FLOODING TO CONTINUE AND BECOME MORE SEVERE AND
ALSO CAUSE ADDITIONAL FLASH FLOODING. THEREFORE...WILL LEAVE THE
CURRENT FLOOD WATCH IN PLACE AND MAY EXTEND OUT THROUGH 00Z FRI.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 241 PM CDT TUE AUG 6 2013

BY FRI...THE SLOW MOVING SHORTWAVE WILL BE MAKING ITS WAY ACROSS
EASTERN KS INTO MO WHICH SHOULD ALLOW THE BETTER RAIN CHANCES TO
MOVE EAST. BRIEF...WEAK UPPER RIDGING WILL ALLOW THE DRY
CONDITIONS TO CONTINUE THROUGH SAT. HOWEVER...IT APPEARS WILL GET
BACK INTO DAILY RAIN CHANCES STARTING SUN AND CONTINUING INTO NEXT
WEEK. THE ONLY GOOD NEWS WITH THIS PATTERN IS THAT TEMPS WILL REMAIN
BELOW NORMAL.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1239 AM CDT WED AUG 7 2013

LINE OF THUNDERSTORMS WILL CONTINUE TO MARCH EASTWARD ACROSS
SOUTHERN KANSAS...WITH GUSTY WINDS OUT OF THE WEST FROM THE LINE
OF STORMS. LOW CLOUDS COULD AFFECT RSL TAF SITE AGAIN AROUND
DAYBREAK...OTHERWISE VFR CONDITIONS EXPECTED TO PREVAIL FOR
REMAINING TERMINALS THROUGH THE DAY. THUNDERSTORMS WILL BECOME
WIDESPREAD WEDNESDAY NIGHT FOR MUCH OF THE REGION.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  81  67  80 /  80  70  40  20
HUTCHINSON      68  78  66  79 /  80  70  50  20
NEWTON          67  79  66  79 /  80  70  40  20
ELDORADO        69  81  67  80 /  80  70  40  20
WINFIELD-KWLD   72  85  69  82 /  70  60  40  20
RUSSELL         65  75  64  79 /  80  60  50  10
GREAT BEND      66  76  65  78 /  80  60  40  10
SALINA          68  76  65  79 /  80  80  60  30
MCPHERSON       67  77  65  79 /  80  80  50  20
COFFEYVILLE     74  89  70  85 /  70  60  30  20
CHANUTE         71  81  67  83 /  70  60  40  20
IOLA            71  81  66  82 /  70  60  40  30
PARSONS-KPPF    72  85  69  84 /  70  60  40  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY EVENING FOR KSZ032-033-047>053-
067>072-083-092>096-098>100.

&&
Hazardous weather outlook, Aug 6, 10:01 PM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1001 PM CDT TUE AUG 6 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-080315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1001 PM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE STORMS ARE EXPECTED TO TRACK EAST ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS. SOME OF THESE STORMS WILL ALSO
PRODUCE TORRENTIAL RAINFALL WHICH MAY LEAD TO ADDITIONAL FLOODING
ACROSS THE AREA. PLEASE SEE LATEST FLOOD WATCH FOR MORE DETAILS.

COUNTY FLOOD AND RIVER WARNINGS REMAIN IN EFFECT ACROSS
CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS FROM RECENT HEAVY
RAINS. PLEASE REFER TO THE LATEST FLOOD STATEMENTS AND WARNINGS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SIGNIFICANT FLOODING EVENT LOOKS TO BE SETTING UP ACROSS MUCH OF
THE AREA FOR WEDNESDAY NIGHT THROUGH THURSDAY WITH ADDITIONAL
WIDESPREAD HEAVY RAIN EXPECTED. FLASH FLOODING WILL BE LIKELY WITH
RIVER FLOODING LASTING INTO AT LEAST FRIDAY IF NOT LONGER.

AT THIS TIME IT APPEARS THERE MAYBE A BREAK FROM THE DAILY STORMS
FOR FRIDAY INTO SATURDAY. HOWEVER...STORMS WILL RETURN TO THE
FORECAST FOR SUNDAY THROUGH MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS OVERNIGHT. IN ADDITION...ANY REPORTS OF
FLOODING WOULD BE APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Aug 6, 11:39 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1139 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     TSTM WND DMG     HUTCHINSON              38.07N 97.91W
08/06/2013                   RENO               KS   EMERGENCY MNGR

            TREE DOWN ON HOUSE.

&&

COOK
Local storm report, Aug 6, 11:47 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1147 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     TSTM WND GST     MOUNT HOPE              37.87N 97.66W
08/06/2013  E60 MPH          SEDGWICK           KS   LAW ENFORCEMENT

1146 PM     TSTM WND GST     ANDALE                  37.79N 97.63W
08/06/2013  E60 MPH          SEDGWICK           KS   LAW ENFORCEMENT

            LARGE BRANCHES BEING BROKEN OFF TREES AS WELL

&&

COOK
Special weather statement, Aug 7, 12:14 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1214 AM CDT WED AUG 7 2013

KSZ052-053-068-069-093-094-098-070615-
BUTLER-CHASE-CHAUTAUQUA-COWLEY-ELK-HARVEY-MARION-
1214 AM CDT WED AUG 7 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...CHASE...CHAUTAUQUA...COWLEY...ELK...
HARVEY AND MARION COUNTIES...

AT 1210 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTH OF WALTON TO POTWIN TO 6 MILES SOUTHEAST OF DOUGLASS TO 5 MILES
SOUTHEAST OF ARKANSAS CITY...AND MOVING EAST AT 45 MPH.

WINDS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3792 9715 3824 9734 3830 9678 3781 9652
      3761 9653 3710 9648 3708 9715
TIME...MOT...LOC 0514Z 264DEG 45KT 3821 9716 3788 9697
          3748 9684 3703 9690
Local storm report, Aug 7, 12:24 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1224 AM CDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     TSTM WND DMG     YODER                   37.94N 97.87W
08/06/2013                   RENO               KS   COUNTY OFFICIAL

            TREES DOWN.

&&

COOK
Special weather statement, Aug 7, 12:40 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1240 AM CDT WED AUG 7 2013

KSZ069-093-094-098-070615-
BUTLER-CHAUTAUQUA-COWLEY-ELK-
1240 AM CDT WED AUG 7 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...CHAUTAUQUA...COWLEY AND ELK COUNTIES...

AT 1238 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
EAST OF LATHAM TO CEDAR VALE...AND MOVING EAST AT 40 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3757 9701 3760 9597 3701 9596 3701 9670
TIME...MOT...LOC 0540Z 250DEG 33KT 3756 9647 3704 9650
Special weather statement, Aug 7, 1:08 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
108 AM CDT WED AUG 7 2013

KSZ049-070700-
SALINE-
108 AM CDT WED AUG 7 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...

AT 107 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SALINA...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3897 9737 3893 9737 3892 9738 3891 9737
      3861 9737 3861 9773 3896 9776
TIME...MOT...LOC 0609Z 267DEG 16KT 3883 9757

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:10 PM CDTRiver Flood WarningICTSedgwick, Sumner5 days
Aug 6, 10:42 PM CDTSpecial Weather StatementICTKingman33 min
Aug 6, 10:46 PM CDTSpecial Weather StatementICTHarper29 min
Aug 6, 11:03 PM CDTSevere Thunderstorm WarningICTKingman, Reno57 min
Aug 6, 11:16 PM CDTSpecial Weather StatementICTSumner29 min
Aug 6, 11:26 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick64 min
Aug 7, 12:14 AM CDTSpecial Weather StatementICTButler, Cowley61 min
Aug 7, 12:37 AM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Marion53 min
Aug 7, 12:40 AM CDTSpecial Weather StatementICTChautauqua, Elk35 min
Aug 7, 1:19 AM CDTSpecial Weather StatementICTMontgomery, Wilson56 min
Aug 7, 1:25 AM CDTSevere Thunderstorm WarningICTChase, Greenwood50 min
Aug 7, 1:33 AM CDTSevere Thunderstorm WarningICTGreenwood, Wilson, Woodson57 min
Aug 7, 1:53 AM CDTSpecial Weather StatementICTAllen, Labette, Neosho97 min
Aug 7, 2:19 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson56 min
Aug 7, 5:23 AM CDTSpecial Weather StatementICTRussell67 min
Aug 7, 6:40 AM CDTSpecial Weather StatementICTLincoln65 min
Aug 7, 8:37 AM CDTRiver Flood WarningICTReno, Sedgwick68 hr
Aug 7, 8:37 AM CDTRiver Flood WarningICTSedgwick12 hr
Aug 7, 11:27 AM CDTRiver Flood WarningICTReno15 hr

Nearby

Special Weather Statements in Kansas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.